Pennsylvania, 2021

Damaging Winds and Lightning Strike in Pennsylvania, September 13, 2021

September 13, 2021 · NWS BGM · 4 events in 1 county or zone

A distrubance moved along a stationary front and triggered multiple storms in Northeastern Pennsylvania. The strongest storms were in Luzerne County where multiple trees were knocked down by strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A distrubance moved along a stationary front and triggered multiple storms in Northeastern Pennsylvania. The strongest storms were in Luzerne County where multiple trees were knocked down by strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 13, 6:47 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 13, 6:47 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
747 PM EDT Mon Sep 13 2021

.SYNOPSIS...
A few showers and thunderstorms are possible once again tonight with
the best chances over Northeast Pennsylvania into the Southern Tier.
Some of these storms could be severe with hail and damaging wind
gust being the primary concern. Another chance of strong storms
tomorrow before drying out on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
630 PM Update...
As the MCS moved into Erie, PA, it quickly took a turn and dove
more southeastward into west-central PA. Thus, while we are
just now starting to be grazed by showers and storms in the
western Twin Tiers, the worst of the activity is increasingly
looking to stay more to our southwest.

PoPs have not changed too much with scattered showers and
thunderstorms already starting to push into the western Twin
Tiers, but any thunder is looking more likely to be contained to
areas from the Southern Tier and southward. With the
instability gradient across northeastern PA, still will not
rule out some stronger storms with gusty winds grazing our area,
especially Wyoming, Lackawanna, and Luzerne counties, over the
next few hours.

330 PM Update...
Clouds have cleared across NE PA with SPC's mesoanalysis page
showing surfaced based CAPE getting up over 1000 J/kg and even
approaching 2000 J/kg in central PA. 0-6 km shear across our
region is around 40 knots over NE PA and 50-55 knots over CNY.
While visible satellite has shown some return flow developing
across western NY, surface observations have not shown as much
of a response in the dew points at the surface. An MCS moving
into western Lake Erie this afternoon has been poorly modeled in
any of the CAMs with most of them showing the complex weakening
and dissipating but the complex has persevered and looks to be
riding right along the CAPE gradient. Given that this trend of
riding the CAPE gradient will likely continue, the MCS will move
across the NY- PA border before sliding slightly SE into NE PA.
Upstream observations have shown that the storms have mostly
been elevated most of the morning but with surface based CAPE
across western NY into NE PA, it is possible these storms become
surface based once they get to the eastern shores of Lake Erie.
Mid level lapse rates exceeding 7C/km in NE PA can support
large hail in stronger cells. Low level lapse rates are closer
to 6C/km so it will be tougher to mix down the strongest winds
though some isolated damaging wind gust will be possible. The
timing of these storms moving through NE PA will be between 9pm
and 11pm given the current forward speed of the MCS.

After these storms move through, some elevated CAPE will remain
across the region so a few isolated showers and thunderstorms are
likely to develop, though coverage will be spotty and PoPs were kept
at around 30% to 40% since most locations stay dry after 11pm. Cloud
cover prevents fog from developing from radiational cooling but
locations that see overnight rainfall will have some patchy fog
develop.

Tomorrow, warm air advection at 850 mb caps the atmosphere across NE
PA and CNY with a return of some heat and humidity. A cold front
approaches from the NW with a strengthening LLJ at 850 mb Tuesday
night. The atmosphere will still be too capped in the overnight
hours for precipitation to develop but a chance was put in for the
Finger Lakes region up to the Tug Hill since the timing of the cold
front is uncertain and can arrive as early as late Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Wednesday will be an active day across the region as cold front
drops out of the Great Lakes. We had be previously watching for
the potential for widespread severe convection and while the
threat remains, the 12z suite of guidance started to
indicate that the overall threat is lowering. It's starting to
appear that the overall dynamic support will move through
piecemeal instead of all lined up.

The best lift should move through during the late afternoon
along an axis of higher instability. However the strongest shear
looks to be displaced to the north and west with the steepest
lapse rates to our east. This means we'll likely see some
organized showers and thunderstorms over the region however I
dont anticipate widespread severe storms. I certainly can't rule
out severe storms especially if the stronger shear does track
further south than the guidance currently indicates. With shear
being the dominate forcing aloft, the main threat would be wind
as the mid level lapse rates are quite poor.

Locally heavy rainfall will also be a concern with PWATs
between 1.50" and 1.75" and the mid-level flow being mainly
boundary parallel. Further details will be fine- tuned as we
get closer, as this is still a couple days away. High
temperatures Wednesday will be tricky depending on timing of the
showers and thunderstorms. For the time being, I've currently
stayed with a consensus of guidance offering highs in the upper
70s to low 80s.

Lingering showers and thunderstorms will be possible Wednesday
evening, but a gradual drying trend is expected from west to
east as the front departs the area to the east. Partial clearing
is also expected from west to east. Lows Wednesday night are
expected to be in the mid 50s to mid 60s.

Thursday the cold front that passed through the region will
eventually stall and lift back as a warm front however shower
chances will likely be limited to the Poconos and areas over PA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended looks fairly unsettled to start as guidance
suggests we'll have broad ridging aloft over the central CONUS
with a weak trough over New England and/or the North Atlantic.
At the surface guidance is hedging towards a coastal low
developing Friday and then slowly tracking towards the north and
east. With the 700mb flow generally southerly Friday morning
there should be enough moisture to support a few showers across
the region however the flow quickly flipped to northwest ahead
of the next cold front Saturday.

Just ahead of the cold front Saturday night guidance does waver
a bit. The WPC ensemble cluster analysis shows a decent
monopole in the EOF1 indicative that there are issues in the
ensembles based on strength or timing of the passing upper
level low. In this case based on the deterministic guidance, it
appears to be a timing issue. So we'll have to wait until
guidance comes slightly better in line with where the low
pressure system ends up. If the low is faster or further north
as the GFS indicates, then we'll likely see fewer impacts from
the front as the energy will transfer from the frontal system to
the low offshore. If the low is further south over the Mid
Atlantic, meaning the slower solution, then we'll likely see
some scattered showers over the region.

By Sunday, most of guidance converges on a high pressure
solution for our area and should be a fairly nice day with dry
air aloft and partly cloudy skies.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...

There are some showers currently moving across CNY. These rain
showers are currently over ELM and will be at ITH and BGM within
the next couple of hours. Visibilities may be reduced but no
restrictions are expected. It is uncertain if SYR and RME will
experience any showers. There are some showers and storms west
of AVP currently with one cell just south of the terminal. It is
uncertain if the storms will make it to AVP or go south of the
terminal. For now, the TEMPO for light rain showers with MVFR
restrictions remain in the TAFs and added VCTS for the next few
hours.

Some fog and MVFR restrictions will be possible at BGM for a
short period of time Tuesday morning. ELM has the best chance of
some fog and restrictions as ceilings are expected to fall to
around 300 ft AGL. RME could briefly have fog but confidence was
too low to include in the TAFs. Cloud cover could limit fog
formation though resulting in later formation and higher
visibilities.

Conditions should improve by 14z with all terminals back to VFR
by early Tuesday afternoon. Wind gusts up to 15 kts are also
possible tomorrow afternoon at all terminals except RME. There
is another chance for showers and thunderstorms by tomorrow
evening, but confidence is too low to include in the TAFs at
this time.

Outlook...

Tuesday afternoon through Friday...Chance for some scattered
showers and thunderstorms each day, especially during the
afternoons. Brief restrictions possible, but otherwise mainly
VFR.

Saturday...Mainly VFR with slight chance for rain showers and
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG
NEAR TERM...AJG/HLC
SHORT TERM...RLD
LONG TERM...RLD
AVIATION...BTL
Hazardous weather outlook, Sep 13, 2:24 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Mon Sep 13 2021

NYZ009-016>018-036-037-044>046-141930-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-
324 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of scattered showers and thunderstorms are
possible Tuesday and especially Wednesday. A few storms may become
strong to severe. Damaging winds and locally heavy rainfall would be
the main threats, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>025-055>057-062-PAZ038>040-043-044-047-048-072-141930-
Yates-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
324 PM EDT Mon Sep 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible tonight across the Twin
Tiers into Northeast Pennsylvania. Hail and a few damaging wind gusts
are the main threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of scattered showers and thunderstorms are
possible Tuesday and especially Wednesday. A few storms may become
strong to severe. Damaging winds and locally heavy rainfall would be
the main threats, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Luzerne

When
September 13, 7:05 PM EST
Where
Luzerne County, Shavertown
Property damage
$20,000
Reported by
State Official
Coordinates
41.320, -75.950

A house was struck by lightning and caught on fire.

Thunderstorm Wind, Luzerne

When
September 13, 7:11 PM EST
Where
Luzerne County, Nesopeck
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.050, -76.220

Strong thunderstorm winds knocked down a few trees down onto Broad Street.

Thunderstorm Wind, Luzerne

When
September 13, 7:17 PM EST
Where
Luzerne County, Rock Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.970, -76.180

Strong thunderstorm winds uprooted multiple large trees. Power outages also being reported.

Thunderstorm Wind, Luzerne

When
September 13, 7:22 PM EST
Where
Luzerne County, 1.25 mi WNW of Tomhichen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.980, -76.100

Strong thunderstorm winds knocked down a tree onto a roadway.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983892, 983893, 983894, 983891.